In the wake of Teva Animal Health’s massive ketamine recall, the U.S. Food and Drug Administration (FDA) reports that the action extends to lot numbers of Fort Dodge Animal Health’s Ketaset, Vedco’s Ketaved and five other private labels.
An e-mail to the VIN News Services (VNS) from the FDA’s Center for Veterinary Medicine (CVM) confirms that the labels include:
* AmTech Group Inc. Ketamine Hydrochloride Injection, USP, manufactured by IVX Animal Health Inc., St. Joseph, Mo.
* Butler KetaThesia, distributed exclusively by Butler Animal Health Supply, Dublin, Ohio
* Fort Dodge Ketaset, manufactured for Fort Dodge Animal Health, Fort Dodge, Iowa
* VEDCO KetaVed, distributed by Vedco Inc., St. Joseph, Mo.
* Phoenix Ketaject, manufactured for Phoenix Pharmaceutical Inc., St. Joseph, Mo.
LLOYD Laboratories VetaKet, manufactured for Lloyd Laboratories in Shenandoah, Iowa
* RXV Keta-Sthetic, manufactured for RXVeterinary Products, Westlake, Texas
On Dec. 22, Teva widened a recall that originated last summer of its generic ketamine hydrochloride injection, USP CIII 100 mg/ml in 10 ml vials to include all 27 lots of the drug. The action was in response to “serious adverse events,” the FDA reported
This latest recall stems from the reported death of five cats, inconclusively linked to the drug's use. But troubles within Teva Animal Health surfaced last July, when the FDA shut down the company via a permanent injunction and filed a lawsuit, alleging that regulatory inspectors had uncovered adulterated animal drugs at Teva’s main facilities in St. Joseph, Mo. The generics manufacturer agreed to cease production of its drugs and its DVM Pharmaceuticals line of products following FDA's much-publicized crackdown on the company’s quality control practices.
The label list issued today by FDA-CVM’s Laura Alvey, deputy director of communications, comes in response to efforts by the VNS to substantiate rumors that some lots of Fort Dodge’s Ketaset, among other brands of ketamine, are included in Teva’s recall action. Practitioners are asked to return recalled ketamine to their distributors.
Several DVMs reported on the Veterinary Information Network (VIN) that they’ve heard rumors that Ketaset, in particular, was recalled, but did not receive official word from Fort Dodge or Pfizer. Rather, they learned of the Ketaset recall from MWI distributors.
(Pfizer completed its purchase of Wyeth, Fort Dodge’s parent company, in October.)
To offer clarification, the VNS made dozens of phone calls to stakeholders, with many attempts in vain. Yesterday, Pfizer issued the following statement: “Pfizer’s marketing leads for Fort Dodge’s Ketaset were not immediately available for comment due to the company’s holiday schedule.”
Vedco offices also were closed for the holidays, and Teva spokeswoman Denise Bradley could not be reached.
A Fort Dodge insider speaking to the VNS on condition of anonymity explains that Fort Dodge outsourced some of its Ketaset production to Teva a few years ago, when the company went global with the product and could no longer meet consumer demands for it. In response to criticisms that Fort Dodge and others have failed to properly notify customers of the recall, he points the finger at the generics manufacturer.
“This isn’t a Fort Dodge problem, this is a Teva problem,” he says.
In the meantime, VIN members have been scrambling to determine if the ketamine on their shelves has been recalled, following guidance that appeared on the American Veterinary Medical Association’s (AVMA) Web site on Monday.
In an alert, AVMA reported that, “Teva Animal Health also manufactures ketamine products for other companies” but did not list specific band names. AVMA advised veterinarians not to rely on the Teva label to determine whether the ketamine they’re using falls under the recall, and offered the following signs to consider:
* If the lot number is six numeric digits, the product is not part of the recall.
* If the lot number is seven numeric digits, the product should be returned.
* If the lot number starts with 5401, regardless of the number of digits or the presence of letters in the lot code, the product should be returned.
The AVMA has reported on VIN that they received their information
directly from Teva Animal Health. As for the other label recalls, there
are rumors that an internal memo by Pfizer has been floating around
since before Christmas. Amid the confusion, veterinarians like Dr.
Kaytee Brenes have expressed frustration with being left to determine
the safety of the ketamine she uses in practice.
In her case, that means Fort Dodge’s Ketaset.
“I am very upset about this,” says Brenes, a VIN member who practices in California. “I feel that it’s wrong that there’s a potential problem, and they’re not letting me know about it.”
In response to news that MWI representatives have alerted some customers of recalls not yet announced, compliance specialist Darla Wright explains that she’s asked her sales force to stay mum on the topic.
“At this time we have instructed them not to say anything because we have not heard directly from Fort Dodge,” she says. “I have been informed by Fort Dodge that there will be a recall, but until they give us specific information on that, we can’t tell people about it. We found out about (the lot numbers) from the AVMA Web site, and I contacted Fort Dodge, so we did our part.”
She continues, “We’re getting phone calls left and right from our customers.”
Further adding to the confusion is some ambiguity about what’s behind Teva’s latest recall. According to CVM spokeswoman Alvey, the five feline deaths that reportedly led to the recall expansion of Teva's ketamine spanned from mid-November to early December. The incidents involved Teva ketamine from a single lot.
Alvey casts doubt as to whether the deaths truly were adverse reactions to the drug, stating: “It is not uncommon to receive reports of one to five deaths per year that may or may not be related to the product. Determining the causality is difficult because of many potentially contributing factors, including other anesthetic agents used, (or other) product used during surgical procedures, etc.”
In an article
published by the VNS on Dec. 29, a Teva technical services representative who did not give her name stated that the recall was caused merely by “increased medical events that were kind of unfounded.” When pressed for additional details, she added: “It’s nothing with the drug. It’s not super-potent.”
Dr. Meghan Richey, a VIN consultant and boarded anesthesiologist who practices in Oklahoma and regularly uses Fort Dodge’s Ketaset, notes that most pharmaceutical preparations of ketamine are racemic mixtures. Because of this, she wonders if the mixture of sterioisomers in Teva’s ketamine might be off kilter, explaining that the mixture is not always 50/50 in some generic brands due to improper screening.
Such chemical differences, Richey says, can work to lessen the anesthetic agent’s potency or, if there is more of the active S(+) isomer present, cause an exaggerated effect. Richey is careful to note that when it comes to the recall of Teva’s ketamine, she’s merely guessing. But a difference in the relative concentrations of the isomers could account for unusual reactions to the drug or other medical events.
“I don’t have a lot to go on,” she says. “Given the information I have, I am speculating at best.”
VIN News Service commentaries are opinion pieces presenting insights, personal experiences and/or perspectives on topical issues by members of the veterinary community. To submit a commentary for consideration, email firstname.lastname@example.org.